CaltechAUTHORS
  A Caltech Library Service

Continuous Social Decision Procedures

Ferejohn, John A. and Packel, Edward W. (1983) Continuous Social Decision Procedures. Mathematical Social Sciences, 6 (1). pp. 65-73. ISSN 0165-4896. https://resolver.caltech.edu/CaltechAUTHORS:20171117-154139453

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171117-154139453

Abstract

Classical social decision procedures are supposed to map lists of preference orderings into binary relations which describe society ‘preferences’. But when there are infinitely many alternatives the resulting plethora of possible preference orderings make it impossible to differentiate ‘nearby’ preference relations. If the preference information used to make social decisions is imperfect, society may wish to implement a continuous social decision procedure (SDP) so that nearby preference configurations will map into nearby social preference relations. It is shown here that a continuity requirement can severely restrict the admissible behavior of a social decision procedure. Furthermore, a characterization of continuous SDPs is presented which facilitates the examination of such procedures and their relation to various voting mechanisms.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/0165-4896(83)90046-XDOIArticle
http://www.sciencedirect.com/science/article/pii/016548968390046XPublisherArticle
http://resolver.caltech.edu/CaltechAUTHORS:20171009-150927078Related ItemWorking Paper
Additional Information:© 1983 Published by Elsevier Science Publishers B.V. (North-Holland). Received 5 March 1983, Revised 1 April 1983. Communicated by F.W. Roush. This research was supported by grants SES-8106212 and SES-8106215 from the National Science Foundation. Formerly SSWP 341.
Funders:
Funding AgencyGrant Number
NSFSES-8106212
NSFSES-8106215
Subject Keywords:Social choice; social decision procedure; preference topology; majority rule; simple game
Issue or Number:1
Record Number:CaltechAUTHORS:20171117-154139453
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171117-154139453
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83316
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:18 Nov 2017 00:21
Last Modified:03 Oct 2019 19:05

Repository Staff Only: item control page